4 Types of Medications That Can Cause Headaches

Do you know certain medicines can leave your head throbbing? Wish to know more about the medicines that can cause headaches? Here’s a helpful piece of read for you.

Medicines That Can Cause Headaches

Medicines That Can Cause Headaches

Headaches can also occur as a result of certain non-prescription and prescription medicines and supplements. To find what is causing the headache, one would need to inform their doctor about the medicines, which they are taking. Generally, any headache expert or specialist can help to rightly identify the drugs that trigger the headache. Some variety of medications which are taken to treat other conditions, but can cause or aggravate a headache are:

Overuse of Pain Relievers Can Cause Rebound Headaches

Overuse of pain relievers can cause a kind of headache known as rebound headache. This problem occurs in people who frequently suffer from severe headaches. The effect of the pain medicine which they take to manage their headache works for a limited period of time. As this effects wears off, the headache rebounds and returns in a worse manner than before. Medicines that cause rebound headaches are prescription medicines like hydrocodone, non-prescription medicines like aspirin, acetaminophen or non-steroidal anti-inflammatory drugs or NSAIDs. Medications for headaches and migraines, like triptans and NSAIDs like ibuprofen, do not; however, spike up the risk of developing a chronic migraine.

Recent studies have found that headache and migraine sufferers who overuse barbiturates and opioids, including codeine, butalbital, and oxycodone, to treat their condition face a greater risk of developing chronic headaches, i.e. experiencing severe headaches on 15 or more days every month. Researchers recommended that migraine and chronic headache sufferers should set limits on their frequency of taking opioids and barbiturates to treat the pain. The cycle of recurrent headaches can be broken by stopping the use of opioids and barbiturates. Initially, the headache may seem to worsen for three to five days and the individual may experience nausea and vomiting. But once this period passes, the symptoms will start to improve.

Nitrates Can Cause Headaches

Nitrates are known to increase vasodilatation, i.e. dilatation of the blood vessels. Drugs containing nitrates, like blood pressure medications, are known to typically cause severe headaches and migraines. Some cardiac medicines, especially the ones related to nitroglycerin, nitrates or even a nitro patch for angina are some medicines which can cause severe headache or migraine.

Hormonal Medications

Hormone containing medicines like birth control pills, medicines used to treat erection problems and hormone therapy for menopause can also trigger or cause headaches.

Other Medications & Supplements That Can Cause Headaches

Vitamin supplements and any kind of stimulant like diet pills can cause major headaches too. The medicines used to treat other health issues like anxiety disorder, asthma, depression, fibromyalgia and chronic fatigue can also trigger or cause chronic headaches. Studies have also shown that 89% of people with chronic headache or migraine also suffer from these health conditions. Certain alternative therapies can cause headaches too and thus should be used cautiously under the guidance and supervision of a medical practitioner.

Ways To Keep The Headaches In Check

Headache sufferers will need to work with their doctor to figure out what medicine is causing their headaches. These individuals can start by using a medication tracker, headache diary or simply a calendar to keep track of their medicines. By maintaining a diary to keep track of the drugs which they take and the resultant symptoms, these people can rightly inform their doctor about the same. Tracking the intake of medications will not only help the doctor to pinpoint the appropriate cause of the headache, but also find an alternative medication to manage the headache and the other health conditions as well.

Generally, by stopping the use of the culprit medicines or reducing their dosage, the headache can be cured. It is, however, very important to consult a doctor before discontinuing a prescription medication. If any non-prescription medicines, caffeine or alcohol, are responsible for causing the headache, the intake of these products must be limited to get rid of the headache.

Conclusion

To prevent recurrent headaches, one needs to pay special attention to the medications, which they are taking. Whether these medications are being used for treating pain or other conditions, the individual must take them with caution and under the supervision of a medical professional to prevent headaches caused by medicines.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.